Minnesota, 2021

Hail and Damaging Wind in Minnesota, September 15, 2021

September 15, 2021 · NWS FGF · 4 events in 2 counties and zones

Isolated strong to severe thunderstorms formed across the area late in the evening of September 15th, and persisted into the early morning hours of September 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Isolated strong to severe thunderstorms formed across the area late in the evening of September 15th, and persisted into the early morning hours of September 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 15, 6:03 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 15, 6:03 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
703 PM CDT Wed Sep 15 2021

.UPDATE...
Issued at 653 PM CDT Wed Sep 15 2021

Warm front continues pushing east through the area with light
rain showers and weak thunderstorms near Bemidji continue east,
and should exit the FA in a few hours.

There is a trend within latest HRRR runs of a little more robust
elevated thunderstorm development on the nose of a thermal ridge
working its way eastward into the James River Valley and Devils
Lake basin after 00 UTC. There has been some weakly agitated Cu
within this ridge noted on satellite along a wind shift in central
ND this afternoon, which would be the area of clouds to monitor
for development. This coincides with a developing LLJ for the
evening feeding on weak MUCAPE within this thermal ridge. While
most CAMs have depicted thunderstorm development this evening into
eastern ND, the HRRR has been a little earlier in development
starting convection before 03 UTC. This potentially earlier onset
of thunderstorms may put northeastern ND and the northern two
thirds of the Red River Valley at play with this evening's
convective potential.

Given the weak instability and potentially sufficient shear in
place, there may be the potential for this evening's elevated
convection to produce some hail, some of which may briefly reach
severe criteria. Continuing to monitor trends in cloud development
before making any adjustments to PoPs and messaging.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 323 PM CDT Wed Sep 15 2021

Precip timing and strength continue to be the challenges for the
short term.

Scattered showers and a few thunderstorms have become more
widespread from the central and northern Red River Valley into
northwestern MN as warm air advection continues on the front side
of the incoming surface trough. MU CAPE continues to be lagging
behind the main lift from the warm air advection, so think
isolated lightning strikes will be the main impact. These showers
will move off into central MN by this evening. However, CAMs and a
few of the global models redevelop some showers and thunderstorms
along the northern Red River Valley late evening/around midnight
as the surface trough axis pushes into the area. This activity
will push into western MN during the early overnight hours. A few
of the CAMs develop some fairly robust convection during the
05-10Z time frame over our MN counties, and MU CAPES will be
increasing. Uncertainty with the timing of the trough overnight
prevents getting too gung ho for elevated severe potential, but
did increase POPs across our east for the early AM hours. Cloud
cover and winds will keep the temps a bit more mild tonight than
last night, mainly in the 50s to low 60s.

The main upper trough digs into Manitoba and the Dakotas tomorrow,
with a cold front pushing into our CWA. Much will depend on the
exact timing of the cold front and if we get some decent
instability in our southeastern counties before the boundary comes
through. There is some indication of some clearing and temps near
80 south of the I-94 corridor, with only low 60s in northeastern
ND where the front comes through early. Several of the
deterministic runs have some surface based CAPE values over 1500
J/kg in west central MN, with deep layer bulk shear around 40-50
kts. Some strong to severe convection with a few supercells
developing will be possible for a short window before the front
pushes through Thursday afternoon. Will continue to message severe
threat in the far eastern counties. Thunderstorm will move off
quickly to the east Thursday and high pressure building in should
drop temps back into the 40s.

.LONG TERM...(Friday through Wednesday)
Issued at 323 PM CDT Wed Sep 15 2021

Impactful weather chances will arise after the upcoming weekend, and
could last for a couple of days.

A breezy/windy and warm start to the extended period with zonal to
southwest flow aloft will be featured on Sat providing for above
average temps Sat and well above by Sun as ensembles depict a MAXing
out of 850 mb temps at 20C or better! 30 kts of 850 mb SW wind could
mix down efficiently to provide near surface speeds of 15 to 25 mph
with higher gusts. Afterwards, moisture will be increasing by later Sun
into Mon as sharp trough over intermountain west sharpens the S-SW flow
over the forecast area.

All is pointing toward a wetter time from later Mon/Mon night as the
upstream trough turns into closed/cutoff low proximal to our region by
Tue and even into Wed. GEFS plumes peg a dose of an inch or more of
rainfall, with the ops GFS climbing to somewhere near 3 inches during
this period of time. And given the slow transit of this feature from
west to east, it is entirely possible these amounts could be something
other than convective feedback within the model.

A cooling trend should kick in from the middle of next week and
beyond.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 653 PM CDT Wed Sep 15 2021

VFR TAFs are expected throughout the period. Light rain showers
near KBJI should end by 03 UTC. Breezy southerly winds start to
relax under 15 kt around 02-04 UTC as a warm front moves into the
area. There is a chance for widely scattered thunderstorms within
northeastern North Dakota into northwestern Minnesota after 03
UTC, some of which may produce hail. However confidence in
potential thunderstorms impacting any TAF site was low enough to
omit from TAFs for now. Will amend for potential storms needed.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...CJ
SHORT TERM...JR
LONG TERM...WJB
AVIATION...CJ
Hazardous weather outlook, Sep 15, 3:01 AM CST, 19 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
401 AM CDT Wed Sep 15 2021

MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-160915-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
401 AM CDT Wed Sep 15 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a chance for showers and isolated thunderstorms this
afternoon through tonight. The probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for showers and thunderstorms Thursday into
Thursday night. The probability for widespread hazardous weather
is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ006-009-016-017-022>024-027-028-030>032-040-160915-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
West Otter Tail-East Otter Tail-Wadena-Grant-
401 AM CDT Wed Sep 15 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a chance for showers and isolated thunderstorms this
afternoon through tonight. The probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front on Thursday will bring increasing thunderstorm
chances across northwest and west central MN. Isolated severe
thunderstorms will be possible late Thursday afternoon through
Thursday evening from Baudette to Lake Itasca to Fergus Falls and
locations east. Hail up to 2 inches and damaging winds to 75 mph
are the main threats, though a tornado can't be ruled out. Locally
heavy rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 15, 7:52 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
852 PM CDT Wed Sep 15 2021

NDZ007-015-054-160230-
Western Walsh County ND-Ramsey ND-Cavalier ND-
852 PM CDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of southeastern
Cavalier, northeastern Ramsey and northwestern Walsh Counties through
930 PM CDT...

At 851 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edmore, or 25 miles northeast of Devils Lake, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lawton around 900 PM CDT.

Other locations in the path of this storm include Fairdale and Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4827 9855 4844 9863 4862 9802 4836 9789
TIME...MOT...LOC 0151Z 251DEG 31KT 4838 9849

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Sep 15, 8:31 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
931 PM CDT Wed Sep 15 2021

NDZ008-016-054-160330-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-
931 PM CDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of central Walsh and
south central Pembina Counties through 1030 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm over
Adams, or 27 miles southeast of Langdon, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lankin around 945 PM CDT.

Other locations in the path of this storm include Edinburg, Park
River, Mandt, Hoople and Nash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4830 9738 4826 9805 4835 9823 4852 9816
      4860 9747
TIME...MOT...LOC 0231Z 257DEG 26KT 4841 9808

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Sep 15, 8:33 PM CST, 2 hours before
Special Weather Statement
National Weather Service Grand Forks ND
933 PM CDT Wed Sep 15 2021

NDZ016-026-027-160330-
Nelson ND-Eastern Walsh County ND-Grand Forks ND-
933 PM CDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northwestern Grand
Forks, northeastern Nelson and south central Walsh Counties through
1030 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm over
Michigan, or 34 miles east of Devils Lake, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Petersburg around 945 PM CDT.

Other locations in the path of this storm include Niagara, Dahlen,
McCanna, Orr, Forest River Colony and Inkster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4797 9824 4811 9827 4824 9758 4796 9751
TIME...MOT...LOC 0232Z 258DEG 26KT 4804 9813

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Sep 15, 10:27 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1127 PM CDT Wed Sep 15 2021

MNZ004-005-007-008-160515-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
1127 PM CDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of north central
Marshall, southeastern Kittson and southwestern Roseau Counties
through 1215 AM CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florian, or 28 miles northwest of Thief River Falls, moving northeast
at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Strandquist around 1135 PM CDT.

Other locations in the path of this storm include Strathcona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4832 9665 4853 9678 4875 9619 4849 9601
TIME...MOT...LOC 0427Z 246DEG 38KT 4845 9656

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch

The radar

The Fargo/Grand Forks radar (KMVX), 75 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
September 15, 10:33 PM CST
Where
Polk County, 5.26 mi WSW of Roan
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.130, -96.860

Report received via NDAWN of a 51-knot wind gust.

Hail, Polk

When
September 15, 10:55 PM CST
Where
Polk County, 1.4 mi E of Climax
Measured
1 in hail
Reported by
Public
Coordinates
47.620, -96.800

Pea-sized hail was reported in small drifts. Some stones were as large as a quarter.

Hail, Polk

When
September 15, 11:42 PM CST
Where
Polk County, 2.92 mi SSE of Gentilly
Measured
1 in hail
Reported by
Public
Coordinates
47.760, -96.430

Public report of quarter-sized hail, with some possibly the size of a golf ball.

Hail, Red Lake

When
September 15, 11:42 PM CST
Where
Red Lake County, 0.69 mi N of Red Lake Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
47.890, -96.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986983, 986980, 986981, 986982.